Alert archive / Utah / Winter Storm Watches in 2015

Winter Storm Watch 3, NWS Salt Lake City, UT

April 12, 2015

NWS Salt Lake City, UT issued this winter storm watch at Apr 12, 2015, 2:00 PM MDT. It took effect at Apr 14, 2015, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2015, 2:00 PM MDT (20:00 UTC)
In effect from
Apr 14, 2015, 6:00 AM MDT
Expired
Apr 13, 2015, 1:44 PM MDT
In force
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Apr 12, 9:06 AM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 9:06 AM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
906 AM MDT SUN APR 12 2015

.SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL EXIT NORTHERN UTAH
THIS MORNING. HIGH PRESSURE WILL RETURN ON MONDAY...WITH THE
STRONG PACIFIC STORM SYSTEM ARRIVING OVER THE GREAT BASIN FOR
TUESDAY THROUGH WEDNESDAY.

&&

.DISCUSSION...
WATER VAPOR LOOP SHOWS THE TROUGH PROGRESSING ACROSS THE ROCKIES
WITH RIDGING BUILDING IN FROM THE WEST COAST. AMDAR 400-250MB WIND
OBSERVATIONS SHOW A NORTHWESTERLY 95-120KT JET INTO THE PACIFIC
NORTHWEST. GOES/GPS/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE
WATER VALUE RANGES BETWEEN 0.05"-0.15" MOUNTAINS...TO 0.20"-0.35"
ACROSS MOST VALLEYS. BLENDED TOTAL PRECIPITABLE WATER PRODUCT
INDICATES MUCH LOWER THAN TYPICAL VALUES ACROSS THE WEST
COAST...WITH HIGHER THAN NORMAL VALUES ACROSS THE ROCKIES.

STORM SYSTEM HAS MADE ITS WAY ACROSS THE ROCKIES WITH LITTLE LEFT
IN ITS WAKE. DECREASED SKY COVER PER SATELLITE.

MAIN STORY EARLY TODAY WILL BE POST FRONTAL WINDS WITH AN 11MB
NORTHWESTERLY PRESSURE GRADIENT AND 6 MB/3HR PRESSURE RISES IN
PLACE PER MSAS. 700MB FLOW DECREASES GRADUALLY LATER TODAY...SO
WHILE WINDS WILL BE ENHANCED IN DOWNSLOPE/CANYON AREAS...THEY ARE
NOT EXPECTED TO BE GREATER THAN GUSTS IN THE MID 30 MPH RANGE.

OTHERWISE JUST TWEAKED THE TEMPERATURE CURVE BASED ON LATEST
OBSERVATIONS/GUIDANCE. REST UNCHANGED.

&&

PREVIOUS DISCUSSION...
THE MID-LEVEL TROUGH EXTENDING FROM THE NORTHERN ROCKIES THROUGH
CENTRAL UTAH WILL EXIT THE FORECAST AREA EARLY THIS MORNING. THE
SURFACE COLD FRONT ALREADY WELL INTO CENTRAL UTAH REMAINS WELL
SUPPORT BY MODEST LOW-LEVEL COLD ADVECTION AT THIS TIME. LIGHT
PRECIP THAT FORMED ALONG THE NEAR 700 MB BAROCLINIC ZONE APPEARS
TO BE DISSIPATING AS IT SEPARATES FROM THE MID-LEVEL DYNAMIC
SUPPORT. ANY LINGERING SHOWERS SHOULD END EARLY THIS MORNING.
GUSTY NORTHERLY WINDS WILL PERSIST INTO EARLY AFTERNOON...THEN
WANE AS THE LOW-LEVEL COLD ADVECTION WEAKENS DURING THE AFTERNOON.

A BROAD LOW-AMPLITUDE UPPER RIDGE WILL SLIDE EAST ACROSS THE REGION
TONIGHT THROUGH MONDAY. THIS RIDGE WILL ARRIVE AHEAD OF WHAT WILL BE
A COLD PACIFIC TROUGH MIDWEEK. THE LATEST VERSIONS OF THE GFS AND
ECMWF BOTH BRING THIS TROUGH ONTO THE COAST MONDAY NIGHT...THEN EAST
INTO THE GREAT BASIN TUESDAY. THE MOST NOTABLE DIFFERENCE BETWEEN
THE TWO MODELS HAS THE ECMWF SPLITTING THIS TROUGH OVER THE WESTERN
GREAT BASIN...WITH THE SOUTHERN PORTION OF THE SPLIT FORMING A
CLOSED LOW NEAR THE 4 CORNERS EARLY WEDNESDAY. THE GFS IN CONTRAST
BRINGS A MORE CONSOLIDATED TROUGH THROUGH THE NORTHERN ROCKIES AND
GREAT BASIN TUESDAY/TUESDAY NIGHT...THEN CLOSING OFF THIS FEATURE
AND DRIFTS IT SOUTH TO THE 4 CORNERS LATE WEDNESDAY.

BOTH MODELS ADVERTISE A VERY STRONG SURFACE COLD FRONT SUPPORTED BY
SOLID LOW-LEVEL COLD ADVECTION SWEEPING ACROSS UTAH LATE TUESDAY
MORNING THROUGH TUESDAY EVENING. CONVECTION ALONG THE FRONTAL
BOUNDARY WILL START OFF MAINLY AS LIGHT SHOWERS LATE MORNING/EARLY
AFTERNOON...THEN INCREASE RAPIDLY IN INTENSITY AND AREAL COVERAGE AS
THE AIR MASS DESTABILIZES QUICKLY WITH THE ARRIVAL OF THE MID-LEVEL
COLD AIR AND INCREASING DYNAMIC LIFT WITH THE UPPER TROUGH.
FAVORABLE CONDITIONS WILL EXIST FOR STRONG CONVECTION ALONG AND
BEHIND THE COLD FRONT INTO EARLY TUESDAY EVENING.

WINDS WILL BE A BIG ISSUE...BOTH PRE AND POST-FRONTAL WITH THIS
UPPER TROUGH. NEAR 700MB WINDS IN THE 35 TO 45 KNOT RANGE EARLY
TUESDAY AHEAD OF THE STRENGTHENING SURFACE FRONT WILL CREATE GOOD
MIXING AND STRONG PRE-FRONTAL SOUTH WINDS ACROSS NORTHERN AND
WESTERN UTAH DURING THE MORNING AND AFTERNOON HOURS. FURTHER
TIGHTENING OF THE THERMAL GRADIENT BEHIND THE COLD FRONT WILL
SUPPORT VERY STRONG POST-FRONTAL NORTHWEST WINDS TUESDAY
AFTERNOON/EVENING. NORTHWEST THROUGH WEST-CENTRAL UTAH LOOK TO BE IN
A POSITION FOR HIGH WINDS BEHIND THE FRONT FROM AROUND MID-AFTERNOON
THROUGH MID-EVENING. ANTICIPATING SOME FORM OF WIND HIGHLIGHTS IN
SUBSEQUENT FORECAST ISSUANCES AFFECTING A LARGE PORTION OF THE
FORECAST AREA.

HAVE BOOSTED POPS CONSIDERABLY FOR LATE TUESDAY NIGHT/WEDNESDAY TO
ACCOUNT FOR THE LIKELIHOOD OF WIDESPREAD CONVECTIVE PRECIP. VERY
COLD AIR ALOFT AND ABUNDANT MOISTURE ALONG WITH THE PROXIMITY OF THE
NOW DEVELOPED UPPER LOW ALL SUPPORT CONVECTIVE PRECIP THROUGH
WEDNESDAY. TIME/HEIGHT CROSS SECTIONS ACROSS NORTHERN/CENTRAL UTAH
SHOW A CONDITIONALLY UNSTABLE AIR MASS EXTENDING WELL ABOVE 500 MB
WITH DYNAMIC SUPPORT AVAILABLE TO TRIGGER WHAT COULD BE FAIRLY
STRONG CONVECTION. THE CURRENT MODEL GUIDANCE WOULD HAVE THE GFS
SOLUTION BRING CONVECTIVE PRECIP TO MUCH OF UTAH...WITH THE ECMWF
SUGGESTING THIS ACTIVITY WILL BE CONFINED MORE TO THE EASTERN HALF
OF THE STATE. FOR NOW WILL KEEP A BROAD AREA OF PRECIP TO ACCOUNT
FOR THE UNCERTAINTY IN THE MODEL SOLUTIONS.

AS HAS BEEN THE CASE OVER THE PAST FEW DAYS...MODEL TO MODEL
CONSISTENCY IS FAIRLY POOR FOR THE LONG TERM FORECAST PERIOD. A
FAIRLY STRONG TROUGH WILL BE IN PLACE ACROSS THE INTERIOR WEST AND
INTO THE CANADIAN PRAIRIE PROVINCES WEDNESDAY EVENING. THE NORTHERN
PORTION OF THIS TROUGH...CAUGHT UP IN THE STOUT NORTHERN JET ACROSS
CANADA...WILL CONTINUE TO RACE EASTWARD. THE SOUTHERN PORTION OF
THIS TROUGH...THE PORTION OVER THE EASTERN GREAT BASIN...IS EXPECTED
TO GET CAUGHT ON THE EASTERN SIDE OF THE EAST PACIFIC RIDGE AND THEN
CUT-OFF ACROSS THE SOUTHWEST.

&&

.AVIATION...NORTH NORTHWEST WINDS WILL PREVAIL AT THE SLC TERMINAL
THROUGH TODAY UNDER CLEAR SKIES. WINDS WILL SHIFT TO SOUTHEAST ABOUT
03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER/KRUSE
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 12, 8:31 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
831 AM MDT SUN APR 12 2015

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
831 AM MDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HARD FREEZE IS POSSIBLE TONIGHT NORTH OF OGDEN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A WARM AND DRY DAY ACROSS THE OUTLOOK AREA ON MONDAY...
A VERY COLD PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION FOR
TUESDAY THROUGH WEDNESDAY. A STRONG COLD FRONT WILL LEAD THE
STORM INTO UTAH BY TUESDAY AFTERNOON. STRONG SOUTHERLY WINDS WILL
DEVELOP AHEAD OF THE FRONT...WITH THE STRONGEST WINDS EXPECTED
ACROSS NORTHERN AND WESTERN UTAH. BEHIND THE COLD FRONT VERY
STRONG NORTHWEST WINDS ARE ANTICIPATED...WITH AREAS OF NORTHWEST
AND WEST-CENTRAL UTAH PRONE TO VERY STRONG WINDS LATE TUESDAY
AFTERNOON AND EVENING.

SCATTERED SHOWERS WILL DEVELOP ALONG THE COLD FRONT LATE TUESDAY
MORNING THROUGH EARLY AFTERNOON. THESE SHOWERS WILL BECOME
MORE NUMEROUS LATE IN THE DAY...WITH ISOLATED THUNDERSTORMS
LIKELY BY LATE AFTERNOON AND EVENING. PRECIPITATION WILL CHANGE
FROM RAIN TO SNOW BEHIND THE FRONT...WITH SEVERAL INCHES OF
ACCUMULATION POSSIBLE ACROSS THE NORTHERN AND CENTRAL MOUNTAINS
THROUGH EARLY WEDNESDAY.

SHOWERS WILL CONTINUE ACROSS MUCH OF NORTHERN AND CENTRAL UTAH
WEDNESDAY. MUCH COLDER TEMPERATURES ARE EXPECTED ACROSS THE
ENTIRE OUTLOOK AREA...WITH MOST READINGS RUNNING WELL BELOW MID-
APRIL NORMALS. ISOLATED SHOWERS COULD LINGER ACROSS SOUTHERN AND
EASTERN UTAH THURSDAY. HIGH PRESSURE ALOFT WILL BRING DRY
CONDITIONS AND A MODEST WARMING TEND TO THE AREA LATE IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:34 PM MDTHigh Wind WatchSLC23 hr
Apr 12, 2:34 PM MDTHard Freeze WarningSLC18 hr

Nearby

Winter Storm Watches in Utah, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.